Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 377, NWS Omaha, NE

July 18, 2001Jefferson County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 18, 2001, 6:55 PM CDT for Jefferson County, Nebraska. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 18, 2001, 6:55 PM CDT (23:55 UTC)
Expired
Jul 18, 2001, 7:45 PM CDT
In force
50 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jefferson County, NE

The radar

The Grand Island radar (KUEX), 111 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 7:11 PM CDTThunderstorm Wind 70 EReynolds, NEA supercell thunderstorm produced a 20 mile long path of damage due to downburst winds across Jefferson county. The winds were estimated at between 80 and 90 mph. The winds toppled trees and damaged roofs and windows most significantly in a 3 block wide swat

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 6:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 592 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 257 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
592 J/kg
Mixed-layer CIN
-482 J/kg
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:25 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 18, 3:25 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
325 PM CDT WED JUL 18 2001

MAIN FORECAST CHALLENGE IS TSTM THREAT...MAINLY TNGT.  AVN/ETA
REALLY CLOSE WITH MAIN DETAILS AND WILL FOLLOW THOSE MODELS.

SHORT TERM...SUBTROPICAL MOISTURE CONTS STREAMING OVR ERN NEBR/SWRN
IA WITH MAIN SFC BNDRY ALNG KS BORDER NEAR BIE AT 20Z.  OTHER WEAKER
SFC BOUNDARY OVR NERN NEBR SEEMED TO BE LOSING ITS IDENTITY.  LATEST
LAPS ANLYS SHOWD OVR 5000 J/KG SBCAPE BUT CIN WAS STILL MODERATE.
ELEVATED SHOWERS/ISOLD THUNDER CONTD TO MOV E TO W JUST N OF THE
BNDRY OVR SERN ZONES.  18Z MESOETA CONTD GENERAL TREND FM 12Z
ETA/AVN IN DVLPG CONVECTION ALONG SERN NEBR BNDRY THIS EVENING THEN
DROPPG IT SEWD OVERNIGHT.  CORFIDI VECTORS ALSO POINTED TO A SSE
MOVEMENT LATER TNGT.  SO WOULD EXPECT EITHER ELEVATED ACTIVITY TO
BECOME MORE INTENSE THIS EVENING AS LOW LVL JET INCREASES OR OTHER
STORMS TO DVLP IN VCNTY OF FNT.  WL PRBLY GO JUST SCT TSTMS SERN
NEBR SINCE ONGOING ELEVATED CONVECTION IS STILL IN PROGRESS.  CLOUDS
KEPT MAJORITY OF AREA FM REACHING HEAT ADVSRY CRITERIA THIS AFTN AND
CONVECTION/OUTFLOW SHOULD PUSH MOST READINGS LOW ENOUGH BELOW THE 80
HEAT INDEX TNGT.  MAV/FWC COMPROMISE LOOKS GOOD FOR LOWS TNGT.

ON THU...NO BASIC CHANGE TO SYNOPTIC PATTERN ALTHOUGH UPR RIDGE
BUILDS SLIGHTLY.  ALTHOUGH INSTABILITY AND CAPE FCST FM ETA IS
SIMILAR TO THAT OF THIS AFTN...CIN IS FCST TO BE A LITTLE HIGHER.
THUS WILL DROP POPS FOR THU AFTN ALL BUT THE SE.  SERN ZONES RMN
UNDER THE HIGHER MID LVL MOISTURE BAND AND PSBL OUTFLOW FM THIS
EVENINGS CONVECTION COULD RMN THERE.  WL KEEP PREV FCST HIGHS WHICH
LOOK REASONABLE UNLESS MOCLDY SKIES REPEAT.

THU NGT/FRI...AGAIN NO BIG CHANGES TO PTN AND TEMPS EXPECTED.
GENERALLY WENT WITH PERSISTENCE WITH HIGHS ALONG WITH SMALL POPS.
MAYBE A LITTLE HIGHER POPS NWRN ZONES FRI NGT AS WK FRONT FCST TO
APPROACH THAT AREA.
6
.OMA...NONE
CHERMOK

In the hours before

Special weather statement, Jul 18, 5:44 PM CDT, 1 hour 11 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-190430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
544 PM CDT WED JUL 18 2001

STORM SPOTTERS MAY BE NEEDED LATE THIS EVENING AND TONIGHT IN
EASTERN NEBRASKA AND SOUTHWEST IOWA.

MOIST AND VERY UNSTABLE AIR MASS CONTINUES TO OCCUR OVER THE AREA.
A BOUNDARY EXTENDS FROM NEAR AURORA TO LINCOLN TO JUST SOUTH OF THE
OMAHA METRO AREA.  THIS IS LIKELY THE AREA WHERE NEW THUNDERSTORMS
MAY DEVELOP.  WITH SUCH HIGH INSTABLITY...THUNDERSTORM DEVELOPMENT
MAY BE RAPID AND QUICKLY BECOME SEVERE.  THE PRIMARY THREAT WILL BE
FROM LARGE HAIL AND DAMAGING WINDS AS THE STORMS MOVE EAST.  THERE
IS A POSSIBILTY THAT AN ISOLATED TORNADO MAY OCCUR...SPECIALLY IN
SOUTHWEST IOWA...WHERE SHEAR PROFILES ARE MORE FAVORABLE.

SMITH

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 9:17 PM CDTSevere Thunderstorm WarningOAXDodge43 min
Jul 17, 9:59 PM CDTSevere Thunderstorm WarningOAXDodge, Washington61 min
Jul 17, 10:14 PM CDTTornado WarningOAXDodge31 min
Jul 17, 10:30 PM CDTSevere Thunderstorm WarningOAXDouglas45 min
Jul 17, 10:45 PM CDTTornado WarningOAXDouglas45 min
Jul 17, 10:58 PM CDTSevere Thunderstorm WarningOAXWashington32 min
Jul 17, 11:12 PM CDTSevere Thunderstorm WarningOAXSarpy48 min
Jul 17, 10:36 PM CDTSevere Thunderstorm WarningOAXPottawattamie39 min
Jul 17, 11:15 PM CDTTornado WarningOAXPottawattamie30 min
Jul 17, 11:16 PM CDTSevere Thunderstorm WarningOAXMontgomery44 min
Jul 17, 11:44 PM CDTSevere Thunderstorm WarningOAXPottawattamie31 min
Jul 17, 11:57 PM CDTSevere Thunderstorm WarningOAXMontgomery, Page33 min
Jul 18, 12:00 AM CDTSevere Thunderstorm WarningOAXMills45 min
Jul 18, 12:13 AM CDTSevere Thunderstorm WarningOAXMontgomery47 min
Jul 18, 12:45 AM CDTSevere Thunderstorm WarningOAXPage30 min
Jul 18, 12:59 AM CDTTornado WarningOAXPage31 min
Jul 18, 1:02 AM CDTSevere Thunderstorm WarningOAXMontgomery18 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.